Drug-induced parkinsonism in relation to choline-containing compounds measured by 1H-MR spectroscopy in putamen of chronically medicated patients with schizophrenia
Extrapyramidal side-effects (EPS), the most frequent and severe side-effects of antipsychotics, sometimes become irreversible and cause severe psychosocial disturbance in patients with schizophrenia. However, the neurobiological basis of EPS has not yet been elucidated. In this study, neurochemical correlates of EPS were examined by 1H-MR spectroscopy (1H-MRS). Sixteen medicated patients with schizophrenia and 15 age-, gender- and parental-socioeconomic-status-matched normal controls were examined using single-voxel 1H-MRS. Absolute concentrations of N-acetyl aspartate (NAA), choline-containing compounds (Cho), creatine/phosphocreatine, myo-inositol, and Glx (glutamate and glutamine) in the left putamen were evaluated. The patient group showed mild EPS and no significant metabolic abnormalities in this region. The more severe drug-induced parkinsonism assessed by the Simpson–Angus Scale, however, significantly correlated with the higher Cho concentration and tended to be correlated with the higher NAA concentration in the patient group. These results suggest a potential of 1H-MRS as a non-invasive monitoring method of neurobiological correlates of EPS associated with neuroleptic treatments in patients with schizophrenia.(Received October 14 2002)
(Reviewed January 8 2003)
(Revised March 10 2003)
(Accepted March 12 2003)
Key Words: Antipsychotics; extrapyramidal side-effects (EPS); 1H-MR spectroscopy (1H-MRS); schizophrenia; striatum.
c1 Dr H. Yamasue, Department of Neuropsychiatry, Graduate School of Medicine, University of Tokyo 7-3-1 Hongo, Bunkyo-ku, Tokyo 113-8655, Japan. Tel.: +81-3-3815-5411 Fax: +81-3-5800-6894 E-mail: email@example.com